EconPapers    
Economics at your fingertips  
 

Disaster risk and asset returns: An international perspective

Karen Lewis and Edith Liu

Journal of International Economics, 2017, vol. 108, issue S1, S42-S58

Abstract: Recent studies have shown that disaster risk can generate asset return moments similar to those observed in the U.S. data. However, these studies have ignored the cross-country asset pricing implications of the disaster risk model. This paper shows that standard U.S.-based disaster risk model assumptions found in the literature lead to counterfactual international asset pricing implications. Given consumption pricing moments, disaster risk from this literature cannot explain the range of equity premia and government bill rates. Furthermore, the independence of disasters presumed in some studies generates counterfactually low cross-country correlations in equity markets. Alternatively, if disasters are all shared, the model generates correlations that are excessively high. We show that common and idiosyncratic components of disaster risk are needed to explain the pattern in consumption and equity co-movements.

Keywords: Disaster risk effects; Asset return moments; International macro correlation (search for similar items in EconPapers)
JEL-codes: F3 G12 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199617300272
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Disaster Risk and Asset Returns: An International Perspective (2017) Downloads
Working Paper: Disaster Risk and Asset Returns: An International Perspective (2017) Downloads
Chapter: Disaster Risk and Asset Returns: An International Perspective (2016)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:108:y:2017:i:s1:p:s42-s58

DOI: 10.1016/j.jinteco.2017.03.001

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:108:y:2017:i:s1:p:s42-s58